Injections are unavoidably needed to manage insulin-dependent diabetes, whether through daily insulin shots, a continuous glucose monitor (C.G.M.), or even an insulin pump.


Although not always the case, injection site bruising can happen frequently. 

Why Do People Get Bruises From Injections? 

The small blood arteries under the skin may unintentionally be injured during an insulin injection, causing their contents to seep into the surrounding tissue and cause bruising.

Occasionally developing bruises after injections is very natural. While mildly uncomfortable, injection-related bruises are often not harmful and disappear in a few days.

Diabetes patients are more prone to bruising simply because they are given multiple daily injections. There are strategies to lessen their frequency and severity.

Tips for Reducing Bruising

  • Before administering the injection, ice the injection site for around 30 to 60 seconds. The capillary blood vessels that could be pierced during a shot are helped to contract by the cold.
  • Be careful not to inject too closely into your navel. If the bruising only affects your abdomen.
  • Longer needles tend to bruise less than shorter ones do.
  • You may be more prone to bruising if you take blood thinners such as warfarin, aspirin, or Plavix. Seek professional medical advice on this. Inform your doctor if you are taking blood thinners for a cardiac issue.
  • Ensure that you inject directly into your skin at a 90-degree angle, not at an angle.
  • Always use a fresh needle or pen cap for insulin pens and insulin pumps. The tissue suffers more damage when needles are reused.
  • A change of injection locations Repeated injections might result in bruising and scar tissue formation in the same place.

When to Call a Doctor

Infections or allergies are frequent causes of adverse injection reactions. Some might be manageable, while others might be far more dangerous and cause an all-body response that could be fatal (such as anaphylaxis or sepsis).

Depending on whether the shot was an intramuscular injection (in a muscle), intravenous (in a vein), or subcutaneous (under the skin), the symptoms may differ.

The serious injection responses and what to do if you experience them are explained.

High fever

 Following an injection, fevers more than 101F demand a call to your doctor or should be taken to the closest emergency room.

That's because a fever could signify an illness from contaminated needles or an allergy to the drug. Both are grave.

Generally, allergies happen immediately, whereas infection symptoms might take up to ten days to manifest.

Extreme pain at the injection site

While most individuals dread the prospect of getting shots, they often only cause minor discomfort and are done quickly.

However, if the discomfort continues or gets worse, you should get it checked out by a doctor.

While localized swelling or redness for a day or two after an injection is usual (or even longer for some types of intramuscular doses), specific symptoms call for additional examination. These consist of the following:

  • An injection site that feels tender
  • Aches and fever
  • Steadily fading color

The pain may be severe but not always hazardous in some circumstances. However, other times an infection could bring it on.

Swelling or hardness under the skin

After a shot, swelling and some bruising are likely, although these often go away in a day or two. But if the swelling and discoloration continue, it might be an infection.

An abnormal swelling that is tender, mushy, and painful may indicate a growing abscess. A walled-off pus collection is an abscess.

Abscesses shouldn't ever be squeezed. This is because a healthcare expert must effectively drain the infection to stop it from spreading throughout the body. If you attempt to drain it on your own, it can burst under the skin and spread the disease via the circulation, leading to sepsis, a potentially fatal blood infection.

Body Reactions From Injections

The most severe reaction following an injection is anaphylaxis, a full-body allergic reaction. This type of reaction can happen if the body reacts poorly to the medication injected, resulting in severe and perhaps fatal symptoms. 

Anaphylaxis manifests itself quite fast and requires prompt epinephrine administration (adrenaline).

The initial symptoms of anaphylaxis resemble an allergy, such as a runny nose, rhinitis (congestion), and an itchy skin rash. However, more severe symptoms, such as the following, can emerge in about 30 minutes:

  • Wheezing, loss of breath, and coughing
  • Chest constriction
  • Hives
  • Fainting or vertigo
  • Irregular or fast heartbeat
  • Poor pulse
  • Swelling of the face
  • Itching or swollen lips or tongue
  • Having trouble swallowing
  • Cyanosis
  • Clammy, pale skin
  • Diarrhea, vomiting, or nauseous

If anaphylaxis is not treated, it can result in shock, coma, or even death.

What's the Best Injection Site for Insulin? 

  • At least 2inches (5 cm) from the belly button on the abdomen. The optimum area to inject insulin is the stomach. There is plenty of room and a healthy quantity of fat, which is excellent for insulin absorption.
  • Front of the thighs.
  • Back of the upper arms.
  • Top of the buttocks.

Never administer daily insulin injections in the same place; switch injection sites. Using the same area repeatedly might cause the skin to develop scar tissue, lumps, or pits.

Where should you not take insulin injections?

Keep your injection sites at least 2 inches away from your belly button and away from any moles or scars.

Can I reuse my syringe or needle?

Once you have used your needle or syringe, it must be thrown away. Reusing it is unsafe since it increases the risk of infections and the needle might be damaged causing more bruising.

Frequently Asked Questions

How long does an injection bruise last?

The type of bruise you receive from fillers will typically go away in 5-7 days, just like any other bruise. Any injection carries the potential for bruising or edema. If the bruise starts hurting a lot or doesn't go away after one week you should contact your healthcare provider.

What happens if a shot hits a nerve?

A nerve injury causes an instant burning pain for the sufferer, sometimes progressing to paralysis or neuropathy.

Conclusion

When they do happen, injection site reactions are often not severe. But occasionally, they can point to something more serious, like an allergy or infection. Visit a healthcare professional for an examination if you have a high temperature, swelling, drainage from the injection site, excruciating pain, or an all-over reaction.

About the Author

Ely Fornoville

Hi, I'm Ely Fornoville and I am the founder of Diabetic & Me. Being a type 1 diabetic since 1996 I developed a passion to help people learn more about diabetes. I write about diabetes and share stories from other diabetics around the world. I am currently using a Medtronic Guardian 4 and a Minimed 780G insulin pump with Humalog.

View All Articles